Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Rilpivirne/ Complera/Atripla
Feb 15, 2013

Hi Dr. Young:

In 1996, I started d4t/3tc/Viramune. I switch to Abacavir/3tc/Sustiva because of lipoatrophy. I switched to Atripla (5 years ago) because of concerns about Abacavir. My labs are all normal, except glucose. I've never had a detectable VL while taking any med. My CD4 is over 900.

I don't know why I'm pre-diabetic [106 (fasting) 6.1/128 (AIC/average)]. My triglycerides are 90. I eat almost no sugar and religiously avoid simple carbs. I take no other med, except Lipitor. Could Atripla be increasing my blood sugar level?

Also, I have lipoatrophy. I had Sculptra injections 10 years ago with 2 subsequent touch-ups. The last touch-up was 4 years ago. In Nov it was pointed out that my cheeks were getting hollow. I was referred to a specialist. He finished the 2nd vial yesterday. He said my face was very hollow and that I could use 1 more vial. I have another appointment in 6 weeks so he can inject the 3rd vial.

What do you think about switching to Rilpivirne or Complera? I like the without meals flexibility of Atripla, which I guess is not an option with the new meds.

I'm wondering if either of the new drugs might be less likely to cause lipoatrophy?

Also, if Atripla can cause an increase in glucose, would the other drugs be less likely to do so?

Finally, I don't know if it's good to switch meds periodically or if you should stick with the same med as long as it's working?

Thank you so much.

Response from Dr. Young

Hello and thanks for posting.

Seems like your main question is whether any of the medications you're currently taking (Atripla) could be responsible for the low-level insulin resistance (pre-diabetes). As far as I know (and could research), none are. Indeed, efavirenz is generally thought not to have any significant risk of causing this problem.

So, I'm not finding a reason to switch to rilpivirine or Complera in this aspect of your question.

Further, I'm not a fan of switching successful medications just because- you'd need to convince me of a potential benefit in toxicity, side effects or adherence. Or to put it in your words, I'd stick with what's working- unless there's a clear benefit.

It's worth noting that diabetes and pre-diabetes risk increases with a variety of factors in the general population (HIV-negatives), these include family history, obesity, lack of exercise, diet, and aging. It would be worth examining which of these, if any, might also be contributing to your situation. In any event, making sure that your insuline resistance is monitored and appropriately treated is a good way to make sure that diabetes doesn't become a significant medical problem for you.

I hope that helps, BY



Previous
efivarenz and tenifover
Next
Spacing of PEP medications

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement